Drought, Buchanan
- When
- December 1, 12:00 AM EST to December 11, 12:00 PM EST
- Where
- Buchanan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.267, -82.036 (the zone’s center; the record gives no point)
5 inches of rain. The storm ended as a coating of snow late on the 11th into the morning of the 12th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A major precipitation event from late on the 9th through the 11th brought 2.5 to 3.5 inches of rain. The storm ended as a coating of snow late on the 11th into the morning of the 12th.
The lingering effects of the late summer and autumn drought ended across Buchanan and Dickenson Counties with this event. As a result, the D2 drought classification also ended.
For the whole month of December, precipitation totals were mostly between 4 and 5.5 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Nov 30, 10:12 PM EST, 1 hour 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 1012 PM EST SUN NOV 30 2008 .SYNOPSIS... A LOW PRESSURE SYSTEM LIFTS NORTH ACROSS OHIO VALLEY PUSHING OCCLUDED FRONT TONIGHT. COLDER AIR WITH SNOW SHOWERS MONDAY INTO TUESDAY. NEXT FRONT COMES LATE WEDNESDAY NIGHT OR THURSDAY MORNING. && .NEAR TERM /UNTIL 7 AM MONDAY MORNING/... BACK EDGE OF THE PCPN IS LIFTING THROUGH NORTH CENTRAL WV AT THIS TIME AND SHOULD EXIT THE REGION BY 5Z TO 6Z. SO HAVE ALLOWED THE POPS TO DROP TO SLIGHT CHANGE AROUND 6Z. AS THE UPPER TROUGH APPROACHES THE REGION BEGINNING AFTER 6Z...BEGIN TO REINTRODUCE THE POPS AS THE COLD AIR COMING IN WILL WORK TO EFFECTIVELY SQUEEZE THE LINGERING LOW LEVEL MOISTURE. THE CEILINGS WILL BEGIN TO LOWER WITH DRIZZLE AND LIGHT RAIN DEVELOPING TOWARD 12Z AND LINGERING INTO THE DAY ON MONDAY. TEMPERATURES SHOULD FALL INTO THE LOW TO MID 30S OVERNIGHT...EXPECT FOR THE HIGHER ELEVATIONS WHERE THE COLD AIR WILL DROP TEMPERATURES ABOVE 3000 FT BELOW FREEZING BY 12Z. && .SHORT TERM /7 AM MONDAY MORNING THROUGH WEDNESDAY NIGHT/... MIDLEVEL TROUGH APPROACHES AND CROSSES MONDAY/MONDAY NIGHT WHILE H500 CLOSED LOW MOVES NORTHEASTWARD INTO ONTARIO AND THEN QUEBEC. SURFACE LOW FOLLOWS A SIMILAR PATH. GFS IS A TOUCH FASTER IN LIFTING OUT THE LOWS AND IS PROBABLY BETTER...BUT THIS IS A RELATIVELY MINOR DETAIL. MOST IMPORTANT IS THAT THE STORM TRACK WILL KEEP OUR FLOW OUT OF THE SOUTHWEST ON MONDAY...TRANSITIONING TO WSW OR W MONDAY NIGHT. WHILE COLDER AIR WILL BE ABLE TO SWEEP IN ON THESE WINDS...THIS LOW LEVEL FLOW WILL HELP TO LIMIT THE SNOW POTENTIAL IN THE MOUNTAINS. EXPECTING A RELATIVE MINIMUM IN PRECIP COVERAGE MONDAY MORNING AS ISENTROPIC LIFT WILL BE PRETTY MUCH DONE...AND REGION WILL BE BETWEEN MIDLEVEL VORT MAXES. HAVE BEST COVERAGE EARLY ON IN THE MOUNTAINS ON OUTER EDGES OF WAVE ROTATING AROUND BASE OF TROUGH OVER THE SOUTHEAST U.S. AS NEXT SHORTWAVE MOVES EASTWARD ALONG THE OHIO VALLEY DURING THE DAY...EXPECT COVERAGE TO INCREASE AGAIN AND HAVE LIKELY POPS AREAWIDE DURING THE AFTERNOON. EXPECTING TEMPERATURES TO RISE ONLY A FEW DEGREES DURING THE MORNING HOURS...AND THEN FALL DURING THE AFTERNOON AS SHORTWAVE INTENSIFIES H850 COLD ADVECTION. ENDED UP WITH MAX TEMPS BELOW MOS. SO FOR THE MORNING...HAVE A RAIN/SNOW MIX WEST OF THE MOUNTAINS WITH ALL SNOW IN THE HIGHER ELEVATIONS...TRANSITIONING TO ALL SNOW DURING THE AFTERNOON. LITTLE ACCUMULATION TOMORROW...OUTSIDE OF THE HIGHER RIDGES WHICH COULD GET AROUND AN INCH. GUSTY WINDS FROM 15-25 MPH WILL NOT MAKE FOR A PLEASANT AFTERNOON. BEST POTENTIAL FOR ACCUMULATIONS COMES MONDAY NIGHT. H850 COLD ADVECTION CONTINUES AS FLOW TURNS WESTERLY...VALUES DROP TO AROUND -10C BY 12Z. AMPLE LOW LEVEL MOISTURE IS PRESENT...AND IDEAL SNOW GROWTH LAYER DESCENDS INTO THE CLOUD BANK DURING THE NIGHT. THAT WESTERLY FLOW WILL PREVENT IDEAL UPSLOPE CONDITIONS HOWEVER...AND THIS LIMITS SNOW POTENTIAL. KEEPING LIKELY POPS TO START...CATEGORICAL IN MOUNTAINS...WITH A DECREASE TOWARDS MORNING AS MOISTURE LAYER STARTS TO BECOME SHALLOW. UP TO AN INCH IS POSSIBLE WEST OF THE MOUNTAINS...WITH 2 OR 3 IN THE HIGHER ELEVATIONS. COULD BE BORDERLINE ADVISORY MATERIAL FOR A FEW COUNTIES AND WILL WORD AS SUCH IN THE HWO. AGAIN WENT WITH TEMPERATURES A DEGREE OR TWO COLDER THAN MOS. BY TUESDAY...ACTIVITY IS ON THE WANE. H850 THERMAL TROUGH IS SLOW TO CROSS...LIFTING OUT ONLY AROUND 00Z WEDNESDAY...BUT EXPECT SNOW SHOWERS TO END BY THAT TIME IN MOST AREAS AS MOISTURE DEPTH BECOMES INSUFFICIENT. ONLY HAVE LIKELY POPS IN THE MOUNTAINS TO START...WITH CHANCE OUT TO I-77 AND SLIGHT CHANCE TO HTS. ANOTHER INCH POSSIBLE IN NORTHEAST COUNTIES...LITTLE ELSEWHERE. EVENT TOTALS OF 4-6 INCHES POSSIBLE IN THE HIGHEST NORTHEAST MOUNTAINS...2 OR 3 INCHES ALONG/EAST OF A CKB/BKW LINE...AND 2 OR LESS ELSEWHERE. CLOUDS BEGIN TO BREAK FROM WEST TO EAST DURING THE AFTERNOON. AGAIN COLDER THAN MOS WITH COLDEST H850 TEMPS OVERHEAD. TUESDAY NIGHT WILL BE QUIET...WITH SURFACE HIGH PRESSURE BRIEFLY RIDGING INTO CWA. NOT EXPECTING COMPLETELY CLEAR SKIES THOUGH...AS MID/HI CLOUDS WILL BE MOVING IN LATE ON THE HEELS OF DEPARTING LOW CLOUD COVER. RAN WITH MORE OF A MOS BLEND FOR TEMPS HERE. && .LONG TERM /THURSDAY THROUGH SUNDAY/... PERIOD STILL CHARACTERIZED BY BELOW NORMAL TEMPERATURES AND SEVERAL FAST MOVING DISTURBANCES. A BIG STORM NOT EVIDENT. 12Z NAM AND GFS A BIT FASTER BRINGING PREFRONTAL MOISTURE EAST ON WEDNESDAY. OUR GRIDS WILL BE A BIT SLOWER THAN THOSE DETERMINISTIC SOLUTIONS BUT FASTER THAN OUR PREVIOUS GRIDS. WITH THICKENING CLOUDS ON WEDNESDAY...LOWERED MAXIMUM TEMPERATURE IN THE WEST. THINKING ENOUGH SUPPORT TO INCREASE POPS INTO THE MINIMUM LIKELY RANGE JUST AHEAD OF...AND NEAR...THE FRONT TRIED TO DO A NONDIURNAL TEMPERATURE TRACE FOR WEDNESDAY NIGHT THROUGH THURSDAY...WITH TEMPERATURES RISING JUST AHEAD OF THE FRONT...DURING THE LATE NIGHT ON WEDNESDAY...THEN TEMPERATURES FALLING DURING THURSDAY AFTERNOON. 850 TEMPERATURES STILL IN THE MINUS 13 TO MINUS 16 RANGE. THINKING THE BULK OF THE LOW LEVEL MOISTURE AND SNOW SHOWERS WILL BE THURSDAY NIGHT INTO FRIDAY MORNING BEFORE DRYING LATE FRIDAY AND FRIDAY NIGHT. NEXT FAST MOVING DISTURBANCE PASSING LATE SATURDAY INTO SUNDAY WITH 850 TEMPERATURE OSCILLATING...RISING AHEAD OF IT ON SATURDAY...AND FALLING BEHIND IT...ON SUNDAY. BEHIND THE FRONT...LOWERED SOME OF OUR TEMPERATURE GUIDANCE... ESPECIALLY FOR ELEVATIONS ABOVE 2500 FEET. && .AVIATION /03Z MONDAY THROUGH FRIDAY/... WITH THE DEEP SURFACE LOW OVER NRN INDIANA AND THE OCCLUSION PUSHING ACROSS WRN WV AT THIS TIME...SHOULD SEE THE RAIN GRADUALLY WIND DOWN BETWEEN NOW AND 3Z TO 4Z AS THE OCCLUSION CROSSES AND THE DYNAMICS LIFT NORTH OF THE AREA. MAINLY SEEING MVFR CONDITIONS IN THIS INITIAL BAND OF SHOWERS. ONCE THE BAND CLEARS THE AREA...THE DRY SLOT WILL PULL INTO THE REGION...ALLOWING A PERIOD OF VFR CONDITIONS WITH CEILINGS BETWEEN 3000 AND 5000 FT. AFTER ABOUT 7Z...WILL BEGIN TO SEE THE UPPER TROUGH BEGIN TO APPROACH THE REGION WITH MUCH COLDER AIR ALOFT SLIDING IN. AS THIS APPROACHES...SEVERAL SHORTWAVES WILL BE SLIDING ACROSS FROM THE SW...WHICH COULD GENERATE SOME SHOWERS BETWEEN 9Z AND 12Z. AFTER 12Z...THE COLD AIR MOVING WILL BEGIN TO SQUEEZE THE MOISTURE LEFT IN PLACE OUT OF THE LOW LEVELS. THIS WILL LEAD TO MVFR TO IFR CONDITIONS WITH LIGHT RAIN AND DRIZZLE POSSIBLE WITH CEILINGS BETWEEN 500 FT AND 2000 FT AFTER 12Z. FINALLY BY LATE AFTERNOON...THE UPPER TROUGH AXIS WILL BE OVER THE AREA WITH THE COLD AIR ALOFT FINALLY ENOUGH TO CHANGE THE PCPN OVER TO SNOW SHOWERS. THIS WILL ALLOW FOR MVFR VISIBILITIES BUT CEILINGS WILL BE DOWN MOST LIKELY IN THE IFR RANGE. AVIATION OUTLOOK /BEYOND 00Z TUESDAY/...MAINLY MVFR MONDAY INTO MONDAY NIGHT...THOUGH MOUNTAIN TERMINALS WILL OCCASIONALLY IFR AS RAIN CHANGES TO SNOW. ANOTHER FRONT WITH POSSIBLE IFR COMES WEDNESDAY NIGHT. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...KTB/CL/ARJ NEAR TERM...ESS SHORT TERM...CL LONG TERM...KTB AVIATION...ESS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 319 PM EST SUN NOV 30 2008 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>036-039-040-012030- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-UPSHUR- BARBOUR- 319 PM EST SUN NOV 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WVZ037-038-046-047-012030- NICHOLAS-WEBSTER-POCAHONTAS-RANDOLPH- 319 PM EST SUN NOV 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SNOW SHOWERS WILL OCCUR FROM MONDAY INTO TUESDAY. THE BEST CHANCE OF A FEW INCHES OF ACCUMULATION WILL BE DURING MONDAY NIGHT...WHEN MOISTURE IS MAXIMIZED. A SNOW ADVISORY MAY BE NECESSARY FOR A FEW COUNTIES DURING THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
2 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 141195, 141196.